Heavy Rain, McHenry
- When
- June 22, 5:21 AM CST to June 23, 5:21 AM CST
- Where
- McHenry County, 0.51 mi W of Union
- Reported by
- Social Media
- Coordinates
- 42.230, -88.540
A 24 hour rainfall of 5 was recorded in Union.
A line of severe thunderstorms dropped south across northern Illinois during the evening and night of the 22nd. The line produced four EF-0 tornadoes in addition to widespread wind damage across the Chicago metro.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
A line of severe thunderstorms dropped south across northern Illinois during the evening and night of the 22nd. The line produced four EF-0 tornadoes in addition to widespread wind damage across the Chicago metro. Many also saw torrential rainfall and localized flash flooding, particularly in extreme northeast Illinois north of the I-90 corridor where a widespread 3-6 of rain fell.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 22, 2:35 AM CST, 2 hours 46 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
335 AM CDT Sat Jun 22 2024
.KEY MESSAGES...
- Potential for strong to severe storms with damaging winds,
torrential downpours and localized flooding this afternoon
near the Wisconsin state line and area-wide this evening.
- Breaks in heat and humidity are expected Sunday and Monday,
and again Wednesday through the end of the workweek.
- Tuesday may feature dangerous heat and/or severe weather in
the general region.
&&
.DISCUSSION...
Issued at 335 AM CDT Sat Jun 22 2024
Through Tonight:
Ongoing small clusters of convection across northern Illinois
early this morning have persisted for a few hours in response
weak low-level WAA within a 5-7kft layer of higher RH. Given
only a shallow layer of nocturnal stability, the strongest cores
have managed to generate locally strong surface winds. Expect
this activity to continue through around sunrise north of the
I-90 corridor.
In the absence of any appreciable convection into our area
today, we are well in line to have another hot and breezy day.
High temps in the mid 90s with SW gusts of 30 mph to possibly 35
mph are likely.
We will need to closely monitor the trajectory of a well-formed
MCV just north of Omaha early this morning as it tracks ENE
toward far southern Wisconsin early this afternoon. The far
northwest CWA will reside within a strong theta-e gradient east
of a mostly uncapped and increasingly unstable airmass across
eastern Iowa this morning. Broad mid-level steering flow from
the WNW should keep the MCV north of the CWA, though a
substantial swath of WSW to ENE convection over northern Iowa
may focus a formidable boundary and turn the MCV more easterly
along the strengthening theta-e gradient. Additionally, 70+
degree dew points across western Iowa will begin advecting into
the northwest CWA this morning. So while the potential for
convection across the northern CWA during the day is quite
conditional, have opted to bring low-end (15-30%) thunder
chances as far south as a Mendota to Chicago line in the
11am-3pm window. Less favorable lapse rates this far east will
limit the severe potential, but sufficient effective shear will
still support an isolated severe threat with large hail and
gusty winds. To further add to this, stout SW low-level flow
with moisture advection could result in continued generation of
convection on the tail end of the MCV and lead to localized
flooding mid to late afternoon across the far northwest CWA.
Organized deep-layer forcing with the arrival of the mid-level
wave and surface front should generate a more organized line of
strong to potentially severe convection across the area this
evening. Strong deep-layer shear along with increasing MLCAPE
values and corresponding high DCAPE values will support some
discrete supercell structures congealing into a gradual SSE
moving line with damaging winds. Expectations are that the
convection may become outflow- dominant by mid to late evening
as low-level shear vectors become oblique to the line and
consequently less favorable for balanced linear convection. With
that said, outflow winds ahead of any convection would still be
capable of producing very strong gusts.
A corridor of impressive PWATs surpassing 2" and potentially as
high as 2.3" will feed into developing convection across
northern Illinois early this evening. While deep-layer and
propagation vectors suggest that convection should be
progressive this evening into the early overnight hours, intense
rainfall rates over any period of training convection will be
capable of producing local instances of flash flooding. A Flash
Flood Watch may ultimately be needed for areas around and north
of I-80 this afternoon and evening if convection north of the WI
state line begins to drift southward (i.e. regeneration behind
MCV) or the main line of convection is trending slower than
currently forecast.
Kluber
Sunday through Friday:
In the wake of a cold front, Sunday will be noticeably cooler and
less humid with highs in the low to mid 80Fs. A sharp upper-level
shortwave will dive southeast across the Great Lakes but should
remain north of our area. Hence, Sunday looks dry. Upper-level
ridging will start to build into the region Monday causing
temperatures to rebound into the upper 80s to around 90F. A weak
surface pressure gradient (thanks to the passage of a surface
high) will allow for a lake breeze to surge inland, so lakeshore
locations should be cooler with highs topping off in the low to
mid 70s. All in all, Sunday and Monday continue to look
pleasant, relatively speaking.
Tuesday into Tuesday night continues to look like a period of
interest with respect to both the chances for severe weather as well
as a brief stint of dangerous heat. With the core of upper-level
ridging and an associated pool of 850mb temperatures >20C moving
overhead, temperatures are poised to skyrocket into the low to mid
90Fs. Ensemble model guidance also advertises a rapid increase in
column moisture partly thanks to increasingly breezy southwest
winds, with mean PWATs climbing above 1.75" and surface dew points
rising into the low to mid 70Fs. Taken together, Tuesday appears to
be the first day this summer where widespread heat indices of 100-
105F+ are possible, including up to the Lake Michigan shoreline.
Now, anytime we deal with heat indices above 100F, we often have to
consider the threat for severe convection. Big-picture wise, our
area will be pretty far removed from the upper-level jet located
along the US/Canadian border. However, upper-level shortwaves
embedded in the jet to our north should sideswipe the deep reservoir
of instability across the Upper Mississippi River Valley, which may
provide the means for several outflow-dominant MCSs to parade into
the Great Lakes (perhaps starting Monday night, lasting through
Tuesday night). A southward-moving cold front may also act as a
trigger for severe thunderstorms Tuesday evening, though our area
may be fairly capped in the absence of large-scale forcing. (In
other words, we may need an MCS with a deep cold pool to activate
the deep reservoir of instability). Even with the questions of how
and when thunderstorms may happen, it's worth noting that nearly all
the individual GEFS/EPS members show QPF sometime between Monday
night and Tuesday night, which is a pretty strong signal for
convection in this type of pattern. Moreover, GEFS-based ML severe
guidance is fairly bullish with Level 3/5-caliber severe weather
probabilities already advertised across our area. For now, our
official forecast will feature broad-brushed 40 to 60% PoPs in the
Tuesday to Tuesday night timeframe in favor of refinements going
forward. Needless to say, any thunderstorms (or associated southward-
moving outflows) on Tuesday would complicate the forecast for
temperatures.
Wednesday through the end of next week, ensemble model guidance
favors a pool of relatively cool low-level air spilling into the
Great Lakes region leading to lowering humidity levels and near
seasonable temperatures. There is a weak but growing signal in
ensemble guidance for another period of hot, humid, and stormy
conditions next weekend.
Borchardt
&&
.AVIATION /06Z TAFS THROUGH 12Z SUNDAY/...
Issued at 1252 AM CDT Sat Jun 22 2024
Aviation Key Messages Include:
- Scattered showers and a few thunderstorms will move near
RFD/DPA/ORD this morning (high confidence).
- Breezy southwest winds with gusts of 25-30kt will prevail from
mid-morning through the evening (high confidence).
- A line of thunderstorms will sweep across the terminals this
evening (high confidence) accompanied by northwesterly winds
gusting 25-35kt (medium confidence), and trailed by MVFR cigs
(medium confidence).
Discussion:
Through 12Z:
Ongoing scattered showers and thunderstorms over northwestern
Illinois will continue moving slowly northeastward throughout
the night. Opted to introduce targeted TEMPO groups between
07-09Z at DPA/ORD for TSRA. The showers and thunderstorms may
graze the 10-mile vicinity ring of MDW, but for now, opted to
keep all precipitation out of their TAF this morning. Meanwhile,
at RFD, will go out the gate with VCTS through 09Z as the
current cells appear to be on a trajectory to just miss the
airfield.
Outside of showers and thunderstorms this morning, a slowly-
moving outflow boundary with a northeasterly wind shift is in
the process of stalling along a line from Elgin to MDW.
Confidence is low on whether it will actually reach MDW, though
if it does, speeds should be less than 5 kt (given a forward
motion of the boundary of a mere 3 kt). Finally, will have to
keep a close eye on an area of marine mist and LIFR/IFR cigs
lagging behind the outflow boundary near PWK. The forward
progress of the BR/IFR cigs is slowing, so confidence is
cautiously growing that it will not reach ORD, let alone MDW.
Regardless, trends will be monitored throughout the night (visby
may lower to 2-3SM and cigs may lower to 400-500ft if the bank
does reach ORD).
After 12Z:
Southwest winds will become increasingly breezy after sunrise
as the low-level pressure gradient gradually packs overhead.
Confidence is high in gusts over 25kt, and medium in a few gusts
nearing 30kt, particularly this evening. The expectation is
that all terminals should be dry from daybreak through at least
mid-afternoon. However, will have to keep an eye on ongoing
thunderstorms in northwestern Iowa for signs that they build
southward into the feeding LLJ and roll along the Wisconsin
state line from mid-morning through mid-afternoon. In fact,
there may be a somewhat continuous west-to-east line of
convection near the Wisconsin state line at some point this
afternoon. All things considered, felt introducing a 6-hour
PROB30 for TSRA at RFD from 16-22Z was appropriate given a low
confidence but high impact event.
This evening, a line of thunderstorms is then expected to sweep
southeastward across the terminals (generally between 23Z to 05Z
across the airspace). Confidence is high enough in
thunderstorms to convert the inherited PROB30 groups into
targeted TEMPO groups, albeit maintaining longer than needed
4-hour long windows to account for continued wiggle room in the
time of arrival of the line. Later TAF packages should offer
refinements in the timing (to be 2 hours or so) at all
terminals. A northwesterly wind shift with gusts of 25 to 35kt
appears likely with the line of storms. Gusts may even locally
exceed 40kt (particularly at RFD). In addition, visibility may
drop to 2 miles or lower in the most vigorous convective cells
given very high environmental moisture content. Confidence is
high that there will be thunderstorms this evening, and medium
in the magnitude of wind gusts and drops in visibility as they
arrive.
Finally, cigs will attempt to build downward into MVFR behind
the line of storms this evening and prevail through the
remainder of the TAF period. In fact, pockets of IFR may
develop, as well. Confidence is medium on cig trends after 00Z.
Borchardt
&&
.CLIMATE...
Issued at 335 AM CDT Sat Jun 22 2024
Here are the daily high and warmest low temperature records
for Chicago and Rockford for today:
Chicago
-------------------------
Day: 6/22
-------------------------
Record High: 97
Record Warm Low: 76
Rockford
-------------------------
Day: 6/22
-------------------------
Record High: 97
Record Warm Low: 73
NWS Chicago
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...Small Craft Advisory from 10 AM this morning to 1 AM CDT
Sunday for the IL and IN nearshore waters.
&&
Visit us at weather.gov/chicagoHazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
432 AM CDT Sat Jun 22 2024
ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-230945-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
432 AM CDT Sat Jun 22 2024 /532 AM EDT Sat Jun 22 2024/
This Hazardous Weather Outlook is for portions of north central
Illinois...northeast Illinois and northwest Indiana.
.DAY ONE...Today and Tonight.
Weather hazards expected...
Elevated Thunderstorm Risk...with an associated:
Level 2 of 5 Tornado Risk.
Level 2 of 5 Damaging Wind Risk...up to 60 mph.
Level 1 of 5 Large Hail Risk...up to quarter size.
Elevated Flooding Risk.
DISCUSSION...
There is a slight chance of strong to locally severe thunderstorms
north of I-88 late this morning into mid-afternoon.
A line of strong to severe storms with the potential for flash
flooding will move across the area this evening.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Monday...
Limited Thunderstorm Risk...with an associated:
Level 1 of 5 Severe Thunderstorm Risk.
Tuesday...
Limited Flooding Risk.
Elevated Thunderstorm Risk.
Elevated Excessive Heat Risk.
Wednesday...
Limited Thunderstorm Risk.
Friday...
Limited Thunderstorm Risk.
.SPOTTER INFORMATION STATEMENT...
Spotters may be needed this evening.
GENERAL STORM MOTION OF THE DAY:
Moving toward the east-southeast at 30 to 40 mph.
LMZ740>745-230945-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
432 AM CDT Sat Jun 22 2024
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...Today and Tonight.
Weather hazards expected...
Hazardous conditions for small craft.
Elevated Thunderstorm Risk...with an associated:
Thunderstorm Waterspout Risk
Level 2 of 5 Thunderstorm Wind Gust Risk...up to 50 knots.
Level 1 of 5 Hail Risk...up to quarter size.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Monday...
Limited Thunderstorm Risk...with an associated:
Level 1 of 5 Severe Thunderstorm Risk.
Tuesday...
Elevated Thunderstorm Risk.
Wednesday...
Limited Thunderstorm Risk.
Friday...
Limited Thunderstorm Risk.
Kluber
Visit us at www.weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicagoThe Chicago radar (KLOT), 79 km away, was scanning. The volume nearest the first event began at 11:20 UTC.
29 thunderstorm wind, 28 heavy rain, 7 flash flood, 4 tornado. Local standard time, as filed.
A 24 hour rainfall of 5 was recorded in Union.
A 24 hour rainfall of 3.8 was recorded in Belvidere.
Numerous trees were reported down in Hebron.
Large branches were downed in Machesney Park.
Photos were received showing several large tree limbs down across Richmond, some that appear to be as large as 12 inches in diameter.
Mesonet station DW7142 recorded 3.8 of rain.
Storm total rainfall of 4.68 was recorded in Woodstock.
Mesonet station GW1054 recorded 4.69 of storm total rainfall.
A 9 inch diameter tree branch was reported down just southeast of Antioch.
Large trees were reported down near the Lagoona Lake neighborhood of Antioch.
A power pole was snapped and fence panels were blown out in Lindenhurst.
A tree was reported down in Ingleside.
A 60 mph gust was recorded by an Ambient weather station.
Floodwater was reported on Auburn St near Central Ave in Rockford.
Mesonet station AU144 recorded 3 of rain.
Emergency management recorded 4.75 of rain near the intersection of S Main St and Ivanhoe Rd in Wauconda.
Mesonet station IVNHC recorded 4.02 of rain.
Private weather station KILHDLID3 recorded a 3 hour rainfall amount of 4.35.
Private weather station KILMCHEN111 recorded a 3 hour rainfall amount of 4.24.
Private weather station KILMCHEN3 recorded a 3 hour rainfall amount of 5.78.
Private weather station KILWOODS62 recorded a 3 hour rainfall amount of 4.61.
Private weather station KILMUNDE4 recorded a 3 hour rainfall amount of 4.37.
Private weather station KILMUNDE40 recorded a 3 hour rainfall amount of 4.91.
A Davis personal weather station recorded 3.75 of storm total rainfall.
A Davis personal weather station recorded 3.76 of storm total rainfall.
A Davis personal weather station recorded 3.78 of storm total rainfall.
An Ambient weather station recorded 4.94 of storm total rainfall.
An Ambient weather station recorded 5.03 of storm total rainfall.
Numerous trees were downed in Illinois Beach State Park, a couple of which looked like possible lightning strikes.
Mesonet station WYNGC recorded 3.35 of rain.
Mesonet station EW1412 1 recorded 3.17 of rain.
Mesonet station FW4338 recorded 5.33 of rain.
Mesonet station FW7441 recorded 4.33 of rain.
Mesonet station FW3908 recorded 4.37 of rain.
Storm total rainfall of 5.99 was recorded in Cary.
Storm total rainfall of 6.86 was recorded in Libertyville.
Mesonet station ECCIL recorded 3.41 of rain.
Mesonet station DRWI2 recorded 3.17 of rain.
A video shared via social media showed over a foot of standing water in the intersection of US Rt 14 and Devonshire Ln in Crystal Lake.
A radio operator reported culverts had overflowed and low-lying areas were flooded across Island Lake. A personal weather station recorded 4.40 of rainfall.
An approximately 8 inch diameter tree was uprooted in DeKalb.
An EF0 tornado started just west of downtown Elburn, south of the railroad tracks, where concentrated tree damage was found. Crop damage was noted in the vicinity of Anderson Road. Pockets of tree damage continued to just east of Pauley Road just to the west of La Fox.
Numerous trees and large branches were downed near Batavia, including one large oak tree that had been uprooted. One tree had fallen onto power lines.
Numerous trees and large branches were downed in the Randall Square park area near Fabyan Pkwy.
A tree had fallen down onto a house on Maple Ln near Center St in Geneva.
A lot of tree branches in addition to one full grown tree were down on the northeast side of Batavia.
Large tree branches were reported down on Fabyan Pkwy in Batavia.
This tornado began in the Blackwell Forest Preserve in Warrenville and tracked southeastward through the south side of Wheaton before lifting soon after it entered the Morton Arboretum. The tornado primarily caused tree damage along its path, though it also caused some minor damage to signs at a shopping center.
A small carport was lofted and thrown 100 feet into a fence near West Chicago. Large tree branches were downed in the area as well.
A large willow tree was downed onto a fence in Carol Stream.
The railroad underpass along US Rt 41 just north of IL Rt 176 in Lake Bluff was flooded with at least two cars submerged.
Several trees and large limbs were downed along with some damage to signs on Butterfield Rd between Wheaton and Glen Ellyn.
This brief tornado produced a narrow corridor of minor damage to trees and residences in the Butterfield West subdivision before lifting just northeast of the Butterfield Elementary School. Damage was consistent with EF0 winds near 70 mph.
Several large tree branches were down and two large willow trees were uprooted.
Widespread damage to trees on the north side of Downers Grove was determined to be the result of a severe straight-line winds with magnitude up to 70 mph.
A brief tornado touched down near Fairview Avenue and 38th Street in Oak Brook. The first damage was noted along Ridgewood Court and 38th Street, where multiple trees had large branches broken. The tornado moved generally to the southeast, entering Downers Grove near Cumnor Road and 39th Street, where damage was noted to numerous trees. Minor damage was also noted to the cupola of a nearby residence. The tornado moved through the Longmeadow neighborhood, continuing to damage numerous trees. In some areas, the most significant tree damage was noted just above roof level. The tornado slightly intensified near 41st Street and Williams Street, where a few homes had minor roofing damage and numerous trees had large branches broken. Debris from damaged fences was blown in a somewhat convergent pattern toward 41st Street on opposite sides of the street. The tornado appeared to dissipate just southeast of this area as it approached Westmont. The peak wind of this tornado was estimated at 80 mph.
The steeple of Gloria Dei Lutheran Church was heavily damaged and left leaning by severe straight line winds.
Widespread damage to trees on the north side of Westmont was determined to be the result of severe straight-line winds with magnitude up to 70 mph.
A 61 mph gust was recorded by a Davis personal weather station.
Widespread damage to trees in Clarendon Hills was determined to be the result of severe straight-line winds with magnitude up to 70 mph.
Large tree branches were downed and an approximately 12 inch diameter tree was snapped at the base in Katherine Legge Memorial Park.
The northbound lane of US Rt 41 was closed between IL Rt 60 in Lake Forest and Washington St in Waukegan due to areas of flooding.
A downed tree was blocking the road at Briarcliff and Fernwood Roads in Boulder Hill.
A 20 foot long, 6 inch diameter tree branch was down and blocking westbound lanes of Royce Rd.
A big tree limb had broken off and was stuck in the lower branches of the tree.
I-55 was flooded across all lanes between Pulaski Rd and Kedzie Ave.
The viaduct along South State St immediately south of 63rd St was flooded and impassable.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2024Every state in 2024This day in weather historyThe tornado archive for Illinois, 2024Warnings in Illinois, June 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1193976, 1193977, 1188700, 1188702, 1188701, 1193334, 1193970, 1193971, 1188703, 1188705, 1188706, 1188707, 1188763, 1193322, 1193868, 1193870, 1193875, 1193961, 1193962, 1193963, 1193964, 1193965, 1193966, 1193967, 1193968, 1193969, 1193972, 1193973, 1188765, 1188708, 1193332, 1193333, 1193871, 1193872, 1193873, 1193974, 1193975, 1193874, 1193331, 1193324, and more.